Pain patches

Becky88
Becky88 Member Posts: 63
edited 28. Apr 2018, 14:43 in Living with Arthritis archive
Hello. I was just wondering if anyone out there has ever used pain patches and, if so, what their experience of this was. Any information would be really useful...for example, if they were effective, side-effects, etc. I have read that one of the possible side-effects is constipation but I don’t understand how this could be possible when the medicine goes through the skin rather than the stomach...? Any advice would be gratefully received. Many thanks.

Comments

  • dibdab
    dibdab Member Posts: 1,498
    edited 30. Nov -1, 00:00
    Hi Becky,

    I use Butrans pain patches which the GP prescribed because I have RA and was struggling with taking cocodamol which makes me sleepy (and can cause constipation!).

    In terms of side effects, an occasionally mildly itchy arm -but nothing else of note. In positive terms, they mostly hold the pain at a reasonable level-though I tend to take 2 coco's at bedtime to deal with the pain and stiffness that crops up. As an added bonus once I started using them I began to get better sleep which helps me to cope better with the ups and downs of living with RA and all its many manifestations.

    I use the lowest dose so I have somewhere to go if needs be. When other stuff happens I can add in cocodamol, paracetemol and anti-inflammatories as necessary.

    I think it's a matter of try it and see-you can always stop using them if they don't suit. In terms of side effects-the manufacturer has to list anything reported, and most folks aren't affected by most of the things reported.

    Hope you get the pain relief you need.

    Deb x
  • Becky88
    Becky88 Member Posts: 63
    edited 30. Nov -1, 00:00
    Thank you very much, Deb, for your reply. I really appreciate you taking the time to help me with this information.
  • stickywicket
    stickywicket Member Posts: 26,244
    edited 30. Nov -1, 00:00
    Hi Becky. I didn't reply before because I've never done pain patches. However, I've just discovered that Arthritis Care have an information sheet on them here https://www.arthritiscare.org.uk/do-i-have-arthritis/publications/294-painkilling-patches .

    As regards constipation, it says that they can cause it just as any other opioid drug can. The skin is only the 'point of entry'. Once in it travels through the body. I suppose, if it didn't, it'd only help the bit where the patch was :lol:
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • Becky88
    Becky88 Member Posts: 63
    edited 30. Nov -1, 00:00
    Thank you very much, stickywicket. I am grateful for your help and found the link to the fact sheet really useful.
  • daffy2
    daffy2 Member Posts: 1,713
    edited 30. Nov -1, 00:00
    This might be of use explaining what happens
    https://www.medicalnewstoday.com/info/.../causes-of-opioid-induced-constipation.ph...
    As Sticky says the skin is just the point of entry for the drug to get into the body, once circulating it presumably acts the same way as if taken by other means, including interfering with the gut muscles.
  • barbara12
    barbara12 Member Posts: 21,093
    edited 30. Nov -1, 00:00
    Hi Becky
    I started on Butrans a few years ago now, like daffy says its always wise to to try and stay on small does then you can always up them when needed, if you do get constipation ..I did early days, I find punes are even prune juice helped ..they can make your arm itchy..so you have to alternate the places you stick them, always upper body..the good news they are easy on the tummy..hope they help you..
    Love
    Barbara
  • Becky88
    Becky88 Member Posts: 63
    edited 30. Nov -1, 00:00
    Thank you very much to Daffy and Barbara. Your help is much appreciated. We are very lucky to be able to share our worries, thoughts and advice on this forum. Thank you.